Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 130, NWS Midland/Odessa, TX

September 1, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2004, 4:13 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 4:13 PM CDT (21:13 UTC)
Expired
Sep 1, 2004, 7:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 012113
FFWMAF
TXC135-020015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 715 PM CDT

* AT 407 PM CDT...THE PUBLIC REPORTED OVER A FOOT OF WATER COVERING  
  THE INTERSECTION OF 16TH AND HARLESS. NATIONAL WEATHER SERVICE      
  DOPPLER RADAR INDICATED ONE INCH PER HOUR RAINFALL RATES FROM A    
  STRONG THUNDERSTORM OVER THE WESTERN PARTS OF ODESSA. THIS STORM   
  WAS MOVING WEST AT 5 MPH. ADDITIONAL THUNDERSTORMS WILL LIKELY     
  DEVELOP IN THE AREA. LOCALIZED URBAN FLASH FLOODING IS LIKELY   TO 
  CONTINUE THROUGH 530 PM CDT OVER THE WESTERN PART OF THE CITY      
  AND THE WEST ODESSA.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN

LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279

$$
4 follow-up statements
000 
WGUS74 KMAF 012141
FFSMAF
TXC135-020015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT WED SEP 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR 
COUNTY...

AT 433 PM CDT...THE ODESSA FIRE DEPARTMENT REPORTED MINOR FLOODING 
AT THE INTERSECTION OF 2ND STREET AND DIXIE. 

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL THUNDERSTORMS DEVELOPING OVER MIDLAND INTERNATIONAL 
AIRPORT...AND JUST EAST OF ODESSA. THIS ACTIVITY WILL LIKELY RESULT 
IN LOCALLY HEAVY RAINFALL AS IT MOVES SOUTHWEST OVER THE CITY OF 
ODESSA. ADDITIONAL URBAN FLASH FLOODING IS LIKELY IN ODESSA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN

LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279

$$
000 
WGUS74 KMAF 012217
FFSMAF
TXC135-020015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT WED SEP 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR SOUTHERN
ECTOR COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM AND HEAVY RAINFALL THAT RESULTED IN FLASH FLOODING IN 
SOUTHWEST ODESSA EARLIER HAD MOVED WEST OF THE CITY AND WEAKENED. 
HOWEVER...ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL WERE 
DEVELOPING OVER THE MIDLAND AND ECTOR COUNTY LINE 8 MILES NORTHEAST 
OF ODESSA. THIS RAINFALL WILL SPREAD SOUTHWEST AND AFFECT THE CITY 
OF ODESSA BY 6 PM CDT. LOCALIZED FLASH FLOODING OF URBAN AREAS WILL 
REMAIN POSSIBLE AS RUNOFF FROM PREVIOUS HEAVY RAINFALL OCCURS AND AS 
ANOTHER ROUND OF THUNDERSTORMS APPROACH THE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN

LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279

$$
000 
WGUS74 KMAF 012251
FFSMAF
TXC135-020015-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT WED SEP 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR 
COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN 
ISOLATED STRONG THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER 
STATE HIGHWAY 158 NEAR GARDENDALE. THE FOCUS FOR ADDITIONAL FLASH 
FLOODING IS SHIFTING NORTH TO ALONG STATE HIGHWAY 158 AND U.S. 385 
IN NORTHERN ECTOR COUNTY. LOW LYING AREAS ALONG THESE ROUTES MAY 
QUICKLY FLOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND... DONT DROWN

LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279

$$
000 
WGUS74 KMAF 012339
FFSMAF
TXC135-020015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT WED SEP 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR 
COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT BETWEEN 1 AND 2 INCHES OF RAIN HAD FALLEN OVER STATE HIGHWAY 
158 JUST NORTHEAST OF GARDENDALE DURING THE LAST HOUR. MODERATE RAINFALL 
CONTINUES ACROSS THE NORTHERN PARTS OF ECTOR COUNTY. 

ALTHOUGH THE THREAT FOR ADDITIONAL HEAVY RAINFALL IS SUBSIDING... 
RUNOFF MAY RESULT IN FLASH FLOODING OF LOW LYING AREAS ALONG STATE 
HIGHWAY 158 NEAR GARDENDALE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:35 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 1, 2:35 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT WED SEP 1 2004

.SHORT TERM...
UPPER LEVEL CIRCULATION...WHATS LEFT OF THE MCV...CONTINUES OVER
THE CWFA THIS AFTERNOON.  WESTERN AREAS ARE GETTING POPCORN
CONVECTION ATTM WHILE THE EAST REMAINS DRY.  COULD BE A WEAK
SUBSIDENT AREA AND THERE IS SOME DRIER AIR AT THE SURFACE WORKING
ITS WAY INTO THE EASTERN CWFA...THEREBY LIMITING CAPE.  BUT THIS
AREA IS GETTING GOOD INSOLATION...AND THUS EXPECT THAT SCATTERED
CONVECTION WILL DEVELOP OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IN THE NEXT FEW HOURS.  CONVECTION SHOULD BEGIN TO
DIMINISH LATER THIS EVENING AS THE PBL STABILIZES WITH LOSS OF
SENSIBLE HEAT AND ADDITION OF CONVECTIVELY GENERATED COLD POOLS.

OVERALL...GRIDS WERE IN GOOD SHAPE WITH MINOR ADJUSTMENTS NEEDED
HERE AND THERE.  MODELS DEPICT A DRY BIAS IN THEIR TD FORECASTS
TONIGHT AND HAVE ADJUSTED UPWARD GIVEN CURRENT CONDITIONS.  WILL
MENTION HEAVY RAIN IN THE HWO BUT ATTM BELIEVE THE THREAT TO BE
SUFFICIENTLY ISOLATED IN TIME AND SPACE TO PRECLUDE A FLASH FLOOD
WATCH.

.LONG TERM...
WV IMAGERY TODAY SHOWS THE MID/UPPER LEVEL CIRCULATION OVER THE TOP
OF WEST TX/SOUTHEASTERN NM THIS AFTERNOON.  THIS FEATURE WILL SLOWLY
DRIFT TO THE SOUTH/SOUTHEAST THROUGH THE DAY ON THURSDAY.  DURING THE
MORNING HOURS...ENOUGH OF THIS CIRCULATION WILL IMPACT THE BIG
BEND/DAVIS MOUNTAINS AREAS TO JUSTIFY RAISING THE POPS INTO AT LEAST
THE SLIGHT CHANCE CATEGORY WITH THE HIGHEST POPS OVER THE BIG BEND
ITSELF.  AFTER THURSDAY...THIS MID LEVEL CIRCULATION SHOULD MOVE AWAY
FROM THE AREA LEAVING US UNDER WEAK SOUTHWESTERLY FLOW.  WILL NOT
CHANGE POPS MUCH AFTER TOMORROW.  WE COULD SEE SOME SHORTWAVES MOVE
THROUGH IN THE SOUTHWEST FLOW...BUT TIMING THESE SHORTWAVES IS
PROBLEMATIC AT THIS POINT.

BY SUNDAY A STRONG TROUGH IS ESTABLISHED OVER THE ROCKY MOUNTAINS.
THE 12Z GFS HAS BECOME MORE PROGRESSIVE IN ITS SOLUTION COMPARED TO
OLDER GFS/ECMWF RUNS AND THE NEW 12Z ETA.  THEREFORE WE WILL NOT USE
THE 12Z GFS AS THE SOLUTION UNTIL THERE IS MORE AGREEMENT BETWEEN
THE MODELS.  CONSEQUENTLY...THE FORECAST WILL NOT CHANGE MUCH BEYOND
THIS WEEKEND.  WILL KEEP THE ISOLATED POPS OVER THE CWA ASSOCIATED
WITH A POSSIBLE FRONT AS THE TROUGH MOVES EAST ACROSS THE PLAINS...
BUT IT/S STILL TOO EARLY TO MAKE TOO MANY CHANGES CONSIDERING THE
MODEL DIFFERENCES.  DID MAKE SOME ADJUSTMENTS TO TEMPERATURES HERE
AND THERE TO MORE CLOSELY MATCH CLIMATOLOGY BEYOND DAY 4.  ANOTHER
CONSIDERATION AS THE ROCKY MOUNTAIN TROUGH DOES EVENTUALLY MAKE ITS
WAY TO THE EAST WILL BE WINDS IN THE GUADALUPE MOUNTAINS.  IF THE
TROUGH TAKES A MORE SOUTHERN TRACK...WE COULD HAVE FAIRLY WINDY
CONDITIONS IN THE GUADALUPES.  WILL HAVE TO KEEP AN EYE ON THIS AS
WE APPROACH THAT TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  80  63  89 /  30   0  10  10
CARLSBAD NM               60  85  62  91 /  40  10  10  10
DRYDEN TX                 64  81  65  89 /  40  20   0  10
FORT STOCKTON TX          62  83  64  90 /  40  10  10  10
GUADALUPE PASS TX         55  80  60  84 /  40  10  10  10
HOBBS NM                  60  83  60  91 /  30  10  10  10
MARFA TX                  54  76  54  84 /  60  20  10  10
MIDLAND INTL AIRPORT TX   63  83  63  89 /  30  10  10  10
ODESSA TX                 63  83  63  90 /  30  10  10  10
WINK TX                   64  89  64  95 /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/20
Hazardous weather outlook, Sep 1, 3:01 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED SEP 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
301 PM CDT (201 PM MDT) WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  WIND GUSTS TO 50 MPH...
SMALL HAIL...AND DEADLY LIGHTNING ARE POSSIBLE.  IN ADDITION...
HEAVY RAINFALL...WITH RATES APPROACHING AN INCH PER HOUR...MAY
RESULT IN LOCALIZED FLOODING OF NORMALLY DRY ARROYOS AND DRAWS...
BAR DITCHES...AND OTHER LOW LYING AREAS.  THESE THUNDERSTORMS ARE
EXPECTED TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Sep 1, 2:04 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED SEP 1 2004

NMZ027>029-033-034-TXZ045-050-058>061-012300-
ANDREWS-CENTRAL LEA COUNTY-ECTOR-EDDY COUNTY PLAINS-GAINES-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WINKLER-
204 PM CDT (104 PM MDT) WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS IN CENTRAL AND SOUTHERN LEA COUNTY IN VICINITY OF
DEVELOPING STRONG THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER
RADAR IS DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS
SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION OF WEST TEXAS.
THIS ACTIVITY WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AND
INTO THE EVENING HOURS.

THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.

ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.